Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Strong Antibiotics Causing Deafness in Children

Posted Feb 10 2009 11:31am

Doctors have today announced that as many as one child ever week is having adverse effects on the hearing, including deafness, as a result of antibiotic treatment.

Children who already have a sensitivity to strong antibiotics have a higher chance of developing deafness. Such antibiotics are often used to treat infections in premature baby units.

Researchers at the Institute of Child Health in London made the discovery and have demanded a national screening programme be set up for women expecting babies, to establish if there is a significant risk. On average, around 20,000 babies every year are exposed to these strong antibiotics, known as aminoglycosides. In addition to being used to fight infections, the medication is also widely used for children suffering from cancer as well chronic illnesses like cystic fibrosis. Genetic specialists at the institute of Child Health, studied blood samples extracted from more than 9,000 children, and discovered that one in 500 had a genetic mutation that made them more susceptible to deafness when exposed to aminoglycosides.

The antibiotics are used for a number of different illnesses and are known as “broad spectrum” drugs. GP’s cannot prescribe them - they are only administered by injection in hospital. There is no risk to children using different antibiotics.

Maria Bitner-Glindzicz, consultant geneticist at the institute who led the study, published as a letter in The New England Journal of Medicine, said, “All [the affected children] are permanently deaf. It is possible there are more children with a lesser degree of hearing loss who have not come to the notice of doctors. Adults can also be affected. If you have this mutation and get this class of antibiotics, they have this rapid and extreme effect.”

Dr Bitner-Glindzicz advised that children should be screened for the genetic mutation before the aminoglycosides are considered for use - and if there is a known sensitivity then alternative drugs should be
offered. However, children who are very ill from their condition are required to have antibiotic treatment straight away. “Waiting for a gene test may sometimes not be clinically right, particularly on neonatal units.
Universal pre-natal testing of mothers should be considered for this reason,”
she said.

Despite the fact these inexpensive and effective antibiotics have been used for many years, it was not known until recently how serious their side effects were.

Dr Bitner-Glindzicz said, “It was known a side effect was hearing loss, but if doctors found a case of hearing loss in a premature baby, they tended to ascribe it to prematurity or that the dose of antibiotics was too
high. Now we have established it is to do with genetic susceptibility, and it affects one in 500 babies.”

Share and Enjoy: Diggdel.icio.usGoogleFacebookStumbleUponTechnorati

Post a comment
Write a comment: